Alert archive / Indiana / Small Craft Advisories in 2011

Small Craft Advisory 71, NWS Northern Indiana

December 2, 2011

NWS Northern Indiana issued this small craft advisory at Dec 2, 2011, 6:43 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2011, 6:43 AM EST (11:43 UTC)
Expired
Dec 2, 2011, 10:42 AM EST
In force
4 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WHUS73 KIWX 021143
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
643 AM EST FRI DEC 2 2011

LMZ043-046-021800-
/O.NEW.KIWX.SC.Y.0071.111202T1143Z-111202T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
643 AM EST FRI DEC 2 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON. 

* WINDS: NORTHEAST 15 TO 20 KNOTS WITH GUSTS TO 25 KNOTS EARLY
  THIS MORNING...BECOMING EAST AROUND 10 KNOTS LATE IN THE
  MORNING.

* WAVES: 3 TO 6 FEET SUBSIDING TO 1 TO 3 FEET THIS AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
1 follow-up statement
062 
WHUS73 KIWX 021542
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1042 AM EST FRI DEC 2 2011

LMZ043-046-021645-
/O.CAN.KIWX.SC.Y.0071.000000T0000Z-111202T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1042 AM EST FRI DEC 2 2011

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS CANCELLED
THE SMALL CRAFT ADVISORY. 

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 2, 4:10 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 2, 4:10 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 AM EST FRI DEC 2 2011

.SHORT TERM...

TODAY THROUGH SATURDAY NIGHT

FAST MOVING UPPER TROUGH AND ASSOCIATED LL REFLECTION CONTINUES TO
SUPPORT A BAND OF LIGHT RAIN AND SNOW ACROSS THE NORTHERN FA THIS
MORNING. THERMAL PROFILES PER TOP DOWN ANALYSIS SUGGEST A
SUFFICIENTLY HIGH MELTING LEVEL IS ALLOWING FULL MELT OF SNOW IN
MANY AREAS...WITH TW COOLING LIKELY TO EVENTUALLY SUPPORT A MIX NW.
OTHERWISE...NE AREAS WILL LIKELY SEE ALL SNOW PER LOWER MELTING
LEVELS NEAR THE SFC. FAST MOVING NATURE OF THE ADVECTING WAVE IN
ADDITION TO RATHER LIMITED MOISTURE WILL LIMIT ANY ACCUMS TO A
DUSTING...SAVE THE FAR NE WHERE A HALF INCH TO 1 INCH IS POSSIBLE
GIVEN OVERLAP OF STRONGEST LARGE SCALE ASCENT AND LL CONVERGENCE. A
SECONDARY IMPACT FROM THIS SYSTEM IS CAA INDUCED LAKE EFFECT
PRECIP...WHICH IS EVIDENT IN RADAR RETURNS OVER SOUTHERN LAKE MI.
VEERING FLOW WILL SUPPORT A PERIOD OF LIGHT RAIN OR SNOW PER LAKE
EFFECT PROCESS. THERMAL PROFILES PER BUFR ANALYSIS SUGGEST THAT LAKE
INDUCED UPWARD OMEGA MAY BE CONFINED BELOW -12C...SUGGESTING
NON-ACTIVATION OF ICE NUCLEI IN WEAKER CONVECTIVE CELLS. HENCE WILL
RETAIN A RAIN/SNOW MENTION IN THE FAR NW...AS LL WINDS
VEER...SUPPORTING A PERIOD OF ADDITIONAL PRECIP CHANCES...UNTIL FLOW
VEERS NE AND INVERSION HEIGHTS FALL FURTHER LIMITING ANY PRECIP TO
NW IN BY MID-LATE MORNING. SFC HIGH PRESSURE WILL BUILD INTO THE
REGION TODAY WITH CLEARING SKIES /POSSIBLY SLOWER NW PER RESIDUAL
LAKE EFFECT CLOUDS IN WEAK LL FLOW/.

ATTENTION TURNS TOWARD THE SW CONUS WHERE A LARGE CLOSED UPPER
TROUGH IS LOCATED. THIS SYSTEM WILL UNDERGO PHASING WITH A DIGGING
PAC NW UPPER TROUGH...KICKING OUT SEVERAL LEAD IMPULSES...PARTIALLY
TIMED WITH NORTHERN STREAM ADVECTING TROUGHS. BROAD SW UPPER FLOW
WILL BE IN PLACE AHEAD OF THIS SYSTEM...WITH THE GOMEX WIDE OPEN PER
MOISTURE TRANSPORT...INCREASING THE POTENTIAL FOR PRECIPITATION INTO
THE ARE WITH EACH IMPULSE. THE FIRST IMPULSE WILL ADVECT QUICKLY
TOWARD THE WESTERN GREAT LAKES SAT...WITH A SURGE OF THETA-E
ADV...MAINLY HIGH CENTERED. THIS COULD SUPPORT A PERIOD OF LIGHT
RAIN INTO THE NW ON SAT...WITH BETTER CHANCES FOR RAIN ARRIVING
LATER SAT NIGHT AS MUCH STRONGER AND MORE IMPRESSIVE IMPULSE ADVECTS
NE INTO THE GREAT LAKES...REFLECTING A SFC WAVE. MAIN LOBE OF THETA-E
RIDGING/TROUGHING IS EXPECTED SAT NIGHT...WITH RAIN SHOWERS POSSIBLE
WITH BOTH PROCESSES AS WARM NOSE NUMBERS SURPASS 8C. H85 THETA-E
CHARTS IN NEARLY ALL GUIDANCE SUPPORTS 315K INTO THE FA...ASSOCIATED
WITH THE THETA-E RIDGE....POSSIBLY SUPPORTING LOCAL HEAVY RAIN ON
ALREADY SATURATED GROUND WITH A LINGERING HIGH WATER SNOW PACK. THIS
WILL CERTAINLY EXACERBATE ONGOING FLOOD CONCERNS. IN
ADDITION...STEEPENING MID LEVEL LAPSE RATES COMBINED WITH POTENT LL
MOISTURE TRANSPORT COULD SUPPORT ISOLD THUNDER. HAVE ADJUSTED AND
GENERALLY RAISED POPS IN THE SAT/SAT NIGHT PERIOD. PREFER THE SLOWER
ARRIVAL OF PRECIP ADVERTISED IN NEARLY ALL GUIDANCE SAVE THE
GFS...AND HAVE ADJUSTED HIGHER POPS AFTER MIDNIGHT SAT NIGHT.

TEMPERATURES WILL REMAIN TRICKY IN THE PERIOD WITH A DEEP SNOW PACK
STILL IN PLACE OVER MUCH OF THE CENTRAL FA. DEPARTING SFC
HIGH/MOSTLY CLEAR SKIES/AND DRY AIR WILL SUPPORT STRONG RADIATIONAL
COOLING AND FAST T FALLS THIS EVENING...ESP OVER THE SNOW PACK AND
HAVE CONTINUED TO TREND TOWARD THE COOLER GEM. STRONG WAA SAT WILL
SUPPORT A DECENT THERMAL RESPONSE. HOWEVER...INCREASING
CLOUDS/BACKED LL WINDS/AND UNLINKED MIXING WILL LIKELY SUPPORT A
STRONG INVERSION JUST OFF THE SFC...LIMITING HIGHS TO THE 40S MOST
PLACES...SAVE AREAS THAT SEE APPRECIABLE SUN /THE SE/. PREFERRED A
NON-DIURNAL T RISE SAT NIGHT PER INCREASING FLOW WITH ONGOING
THERMAL RIDGING...WITH MOST AREAS SEEING OVERNIGHT LOWS IN THE
EVENING.

&&

.LONG TERM...SUNDAY THROUGH THURSDAY

ON SUNDAY...NORTHERN STREAM TROUGHING ACROSS THE NORTHERN PLAINS
WILL BE REINFORCED BY AN UPPER JET STREAK AND ASSOCIATED VORT MAX
DIVING SOUTHWARD EAST OF THE EASTERN PACIFIC RIDGE AXIS. A STRONG
DOWNSTREAM LOW/MID LEVEL FRONTAL ZONE FROM THE MID MS RIVER VALLEY
INTO THE NORTHERN GREAT LAKES REGION WILL SPREAD EASTWARD INTO THE
LOCAL AREA DURING THE MORNING. A STRENGTHENING UPPER LEVEL JET
STREAK FROM THE WESTERN GREAT LAKES INTO SOUTHWEST ONTARIO IN
RESPONSE TO THIS FRONTOGENETIC FORCING SHOULD ALSO AID LARGE SCALE
FORCING IN RIGHT ENTRANCE REGION OF THIS JET ON SUNDAY. 00Z
GFS/ECMWF REMAIN CONSISTENT IN DEPICTION OF A 60 KNOT SWRLY LOW
LEVEL JET ALLOWING FOR SIGNIFICANT MOISTURE TRANSPORT AHEAD OF THE
COLD FRONTAL BOUNDARY WITH 850 HPA SPECIFIC HUMIDITIES INCREASING TO
6-8 G/KG BY 12Z SUNDAY. INCREASED TO HIGHER END LIKELY POPS FOR
SUNDAY TO ACCOUNT FOR FAIRLY GOOD MODEL RUN TO RUN CONSISTENCY WITH
THIS SCENARIO OVER THE PAST FEW DAYS. BY SUNDAY AFTERNOON...MAIN LOW
LEVEL MOISTURE AXIS SHOULD BEGIN TO SHIFT EASTWARD FROM NORTHERN
KENTUCKY INTO THE CENTRAL/EASTERN GREAT LAKES RESULTING IN A
PROGRESSIVELY MORE SHALLOW MOISTURE PROFILE FOR APPROX WESTERN TWO
THIRDS OF THE AREA. WESTERN PORTIONS OF AREA MAY EVEN TRANSITION TO
MORE OF A -DZ SCENARIO IN THE AFTERNOON GIVEN THESE SHALLOW MOISTURE
PROFILES...FRONTAL INVERSION...AND PERSISTENT WEAK SYNOPTIC LIFT.
DID MAINTAIN CHANCE LIGHT RAIN/SNOW ACROSS THE NORTHWEST IN THE
AFTERNOON AS COOLER AIR MOVES IN...BUT CONFIDENCE IN BOUNDARY LAYER
COOLING ENOUGH TO SUPPORT SNOW IS QUITE LOW AND STILL NOT EXPECTING
ANY SNOW ACCUMULATIONS. AS MENTIONED IN PREVIOUS
DISCUSSION...RAINFALL AMOUNTS WITH THIS SYSTEM SHOULD BE AROUND THE
HALF INCH NEIGHBORHOOD GIVEN THE PROGRESSIVE NATURE OF THESE
FEATURES...WITH MAIN HYDRO IMPACTS PROBABLY JUST SLOWING RIVER
RECESSION RATES A BIT.

ON MONDAY...A SECONDARY NORTHERN STREAM UPPER TROUGH WILL SWING OUT
OF THE NORTHERN PLAINS AND DOWNSTREAM WEAKLY CONFLUENT LOW LEVEL
FLOW FROM SOUTHERN INDIANA INTO CENTRAL OHIO SHOULD SUPPORT
CONTINUED PRECIP THREAT GIVEN SLIGHTLY BETTER LOW LEVEL MOISTURE
PROFILES ACROSS THIS AREA. MAIN QUESTION FOR MONDAY WILL BE PRECIP
TYPE AND THIS WILL BE COMPLICATED BY SOME LOWER FORECAST CONFIDENCE
IN THIS PERIOD DUE TO CONTINUED PHASING QUESTIONS/UNCERTAINTIES WITH
THE UPPER FLOW PATTERN. 00Z GFS CONTINUES TO BE SOMEWHAT OF AN
OUTLIER IN A STRONGER BUT MORE PROGRESSIVE NORTHERN STREAM TROUGH
AND A QUICKER EASTWARD EJECTION AND WEAKENING OF SOUTHWEST US CUT
OFF UPPER LOW. EVEN THE GEFS LENDS SOME SUPPORT TO THE GEM/ECMWF
IDEA OF HOLDING BACK MORE OF THE NORTHERN STREAM TROUGHING WHILE
BEING MUCH SLOWER TO LIFT THE SOUTHWEST US UPPER LOW INTO THE
ROCKIES...AND EVENTUALLY EXHIBITING BETTER PHASING WITH THE NORTHERN
STREAM. PREFERENCE FOR THIS FORECAST CYCLE WILL BE A
PERSISTENCE/ECMWF/GEM BLEND GIVEN BIAS FOR GFS TO BE A BIT TOO
PROGRESSIVE IN THIS TYPE OF AMPLIFIED PATTERN. ONLY TWEAK TO
PREVIOUS FORECAST WAS TO HEDGE TOWARD MORE OF A MIX/LIQUID PRECIP
TYPE ACROSS THE SOUTHEAST ON MONDAY GIVEN SLOWER PREFERENCE.

THIS CUT OFF LOW SHOULD EVENTUALLY SWING INTO CENTRAL CONUS FOR MID
WEEK. WHILE CONFIDENCE REMAINS LOW IN AMPLITUDE AND TRACK...THERE
DOES APPEAR TO BE SOME POTENTIAL FOR ACCUMULATING SNOW IN THE MID
WEEK TIMEFRAME DEPENDING ON THE EXACT TRACK OF THIS CUT OFF LOW. ONE
COMMON THESE AMONG MEDIUM RANGE MODELS HAS BEEN TO MAINTAIN MORE OF
A POSITIVE/NEUTRAL TILT WITH THIS SYSTEM WHICH WOULD LIKELY KEEP
MORE SUBSTANTIAL MOISTURE EAST OF THE AREA HOWEVER. WITH CONFIDENCE
STILL RELATIVELY LOW ON TRACK/AMPLITUDE AND THESE MOISTURE
CONSIDERATIONS...WILL MAINTAIN CHANCE POPS FOR SN AND LITTLE CHANGE
FROM PREVIOUS FORECAST. TRANSITION TO COLDER TEMPS STILL APPEARS TO
BE POSSIBLE TOWARD FRIDAY AS THE NEXT STRONGER VORT ROTATING AROUND
THE POLAR LOW SUPPRESSES UPPER HEIGHTS ACROSS SOUTHWEST
CANADA/NORTHWEST US ALLOWING COLD AIR TO SINK SOUTHWARD INTO THE
GREAT LAKES.

&&

.AVIATION.../06Z TAFS/
FAST MOVING LOW PRESSURE TROUGH WILL SUPPORT A PERIOD OF
DETERIORATED FLIGHT CONDITIONS ACROSS NORTHERN AREAS...WITH MVFR TO
IFR CIGS EXPECTED EARLY THIS AM. SBN WILL BE ON THE BORDER OF
MVFR AND IFR. IFR CIGS HAVE MATERIALIZED ACROSS NE
IL. HOWEVER...MIXED FLOW OVER LK MI MAY PRECLUDE THE DEVELOPMENT
OF LOWER CIGS DOWNSTREAM. HENCE...WILL SIDE WITH A LOW END MVFR
CIG MENTION FOR NOW. OTHERWISE...MI ZONES WILL LIKELY SEE A PERIOD
OF IFR /CIGS VIS/...ESP IN THE FAR NE FROM KHAI TO KJYM...WHERE SOME
ACCUMS ARE EXPECTED. FWA IS EXPECTED TO BE ON THE EDGE OF
RESTRICTIONS...AND SO HAVE RETAINED MVFR CIG MENTION THERE...WITH
THE POSSIBILITY THAT VFR CIGS MAY REMAIN AS THE BULK OF LARGE
SCALE ASCENT SHIFTS NE. SFC HIGH PRESSURE WILL BUILD INTO THE AREA
LATER THIS AM...WITH VFR CONDITIONS EXPECTED THE REMAINDER OF THE
PERIOD AFTER 15Z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...JC
LONG TERM...MARSILI
AVIATION...JC
Hazardous weather outlook, Dec 2, 4:43 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 AM EST FRI DEC 2 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077-078-OHZ001-002-004-005-
015-016-024-025-030945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
443 AM EST FRI DEC 2 2011 /343 AM CST FRI DEC 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LOWLAND FLOODING WILL CONTINUE ALONG MANY AREA RIVERS. PLEASE
REFERENCE RIVER FLOOD PRODUCTS FOR ADDITIONAL INFORMATION ON RIVER
FLOOD FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUED LOWLAND FLOODING ALONG AREA RIVERS WILL CONTINUE THROUGH
MUCH OF THE PERIOD. RAIN IS EXPECTED TO OVERSPREAD THE AREA SATURDAY
NIGHT AND SUNDAY. RAINFALL AMOUNTS OF A QUARTER OF AN INCH TO THREE
QUARTERS OF AN INCH ARE POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

MIZ079>081-030945-
ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...STURGIS...THREE RIVERS...COLDWATER...
HILLSDALE
443 AM EST FRI DEC 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL AFFECT THE AREA EARLY THIS MORNING...BRINGING
MINOR SNOW ACCUMULATIONS OF LESS THAN AN INCH.

LOWLAND FLOODING WILL CONTINUE ALONG MANY AREA RIVERS. PLEASE
REFERENCE RIVER FLOOD PRODUCTS FOR ADDITIONAL INFORMATION ON RIVER
FLOOD FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUED LOWLAND FLOODING ALONG AREA RIVERS WILL CONTINUE THROUGH
MUCH OF THE PERIOD. RAIN IS EXPECTED TO OVERSPREAD THE AREA SATURDAY
NIGHT AND SUNDAY. RAINFALL AMOUNTS OF A QUARTER OF AN INCH TO THREE
QUARTERS OF AN INCH ARE POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-030945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
443 AM EST FRI DEC 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE SATURDAY AND
SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

Nearby

Small Craft Advisories in Indiana, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.